Possible Interactions with: Cayenne
Capsaicin; Capsicum frutescens; Cayenne; Chili pepper; Red pepper
If you are currently being treated with any of the following medications, you should not use cayenne preparations without first talking to your health care provider.
ACE inhibitors -- Using capsaicin cream on the skin may increase the risk of cough associated with ACE inhibitors. These are medications used to regulate blood pressure, including captopril, enalapril, and lisinopril. People who take ACE inhibitors should talk to their doctor before taking cayenne.
Stomach acid reducers -- Capsaicin can cause an increase in stomach acid, lessening the effect of drugs such as cimetidine (Tagamet), famotidine (Pepcid), ranitidine (Zantac), omeprazole (Prilosec), and esomeprazole (Nexium). The same is true of over-the-counter drugs such as Maalox, Rolaids, Tums, and nonprescription versions of Tagamet, Pepcid, Zantac, and Prilosec.
Aspirin -- Capsaicin may decrease the effectiveness of aspirin to relieve pain, and may increase the risk of bleeding associated with aspirin.
Blood-thinning medications and herbs -- Capsaicin may increase the risk of bleeding associated with certain blood-thinning medications (such as warfarin and heparin) and herbs (such as ginkgo, ginger, ginseng, and garlic).
Theophylline -- Regular use of cayenne may increase the absorption of theophylline, a medication used to treat asthma, to toxic levels.
Review Date: 2/28/2007
Reviewed By: Steven D. Ehrlich, N.M.D., private practice specializing in complementary and alternative medicine, Phoenix, AZ. Review provided by VeriMed Healthcare Network.